UA Cardiology Expert Says Reports of Clots Caused by Air Travel Misleading
Reports of potentially fatal blood clots developing during long airline flights have wrongly placed blame on coach-class seating conditions and not on the underlying medical problems, which are rare, says Dr. Gordon A. Ewy, chief of cardiology at the University of Arizona and director of the UA Sarver Heart Center.
"I am concerned about the increasing implication that the airlines are at fault and potentially liable for the 'coach-class syndrome,' " Dr. Ewy says.
"Coach-class syndrome" is the term used to describe the complications of thrombophlebitis (blood clots in the veins of the legs) and pulmonary embolism (blood clots breaking off from the legs and going to the lungs) as a result of long overseas flights.
"Millions of people fly each day," Dr. Ewy notes. "If the clots were due to sitting in coach class for prolonged periods of time, why don't more suffer from these complications?"
The people who develop the complications suffer from a hypercoagulable state, he says. That is, their blood clots more easily than normal, a condition that is exacerbated by the long periods of inactivity and cramped legroom typical of long flights.
There's still a lot to learn about the condition, Dr. Ewy says, but there are some tests that are helpful in identifying those with it, including tests for Protein S or Protein C deficiency, Antithrombin III, Factor V Leiden, lupus anticoagulant and Prothrombin II gene mutation.
The use of hormone replacement therapy and smoking has been found to increase the risk of blood clots; a woman who smokes and takes birth control pills is 20 times more likely to develop a clot. Other factors have yet to be discovered, Dr. Ewy says.
"But we hope to one day be able to identify those at risk by genetic testing. Until then, as we tell our medical students, 'a good family history is a poor man's gene test.' "
Dr. Ewy advises anyone with a history of thrombophlebitis or pulmonary emboli in their family to postpone flying until they are tested for the hypercoagulable state and given anticoagulation medication if appropriate.
University of Arizona in the News